Alert archive / Illinois / Flash Flood Warnings in 2011
Flash Flood Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 12, 2011, 5:24 PM CDT for Stephenson County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 12, 2011, 7:27 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:39 PM CDT | FLASH FLOOD | 4 N German Valley, IL | VERY HEAVY RAIN AND A LOT OF FLOODING IN THE AREA. |
| Aug 12, 5:40 PM CDT | FLASH FLOOD | 3 Nw German Valley, IL | LAMM AND HOLLYWOOD ROADS BEGINNING TO FLOOD. ZERO VISIBILITY IN HEAVY RAIN. ALSO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346 WGUS53 KDVN 122224 FFWDVN ILC177-130115- /O.NEW.KDVN.FF.W.0030.110812T2224Z-110813T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 524 PM CDT FRI AUG 12 2011 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS... THIS INCLUDES THE CITY OF FREEPORT... * UNTIL 815 PM CDT * AT 517 PM CDT...COUNTY EMERGENCY MANAGEMENT REPORTED HEAVY RAIN CAUSING STREET FLOODING IN DOWNTOWN FREEPORT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW LYING URBAN AREAS IS LIKELY. && LAT...LON 4234 8972 4235 8940 4220 8940 4220 8972 $$ WOLF
1 follow-up statement
426 WGUS73 KDVN 130027 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 727 PM CDT FRI AUG 12 2011 ILC177-130033- /O.CAN.KDVN.FF.W.0030.000000T0000Z-110813T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEPHENSON IL- 727 PM CDT FRI AUG 12 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN STEPHENSON COUNTY... THE FLASH FLOOD WARNING FOR SOUTHEASTERN STEPHENSON COUNTY HAS BEEN CANCELLED SINCE THE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND THE STEPHENSON COUNTY EMERGENCY MANAGER REPORTED THAT THE WATER HAS RECEDED IN THE AREAS WHERE FLOODING OCCURRED EARLIER THIS EVENING. LAT...LON 4234 8972 4235 8940 4220 8940 4220 8972 $$ DLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:03 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 3:03 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 303 PM CDT FRI AUG 12 2011 .SYNOPSIS... WATER VAPOR LOOPS SHOW UPPER LOW SPINNING ACROSS WESTERN ND WITH A TROUGH EXTENDED INTO CENTRAL IA. WEAKENING COLD FRONT WAS MOVING THROUGH CENTRAL IA WITH CLEAR SKIES IN WESTERN IA BEHIND THE UPPER TROUGH/COLD FRONT. THUNDERSTORMS WERE ASSOCIATED WITH THE COLD POCKET IN ND AND STORMS WERE IN CENTRAL MO NORTH OF A WARM FRONT. THERE WERE ALSO SCATTERED SHOWERS IN WI. SCATTERED SHOWERS WERE ALSO IN SOUTHEAST IA AND WESTERN IL. CURRENT TEMPERATURES WERE IN THE UPPER 70S TO LOWER 80S WITH DEW POINTS IN THE 60S SO MORE HUMID TODAY. ..HAASE.. && .SHORT TERM...TONIGHT AND SATURDAY... FORECAST FOCUS ON RAIN CHANCES THROUGH SATURDAY. TONIGHT...OPERATIONAL MODELS SEEM TO HAVE A HANDLE ON RAIN TRENDS. WILL CARRY 30-50 POPS FOR THIS EVENING AHEAD OF THE TROUGH/COLD FRONT. A BETTER WAY TO DESCRIBE IT WOULD BE TO SAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. TROUGH SWINGS THROUGH TO THE EAST OF THE CWA AFTER MIDNIGHT SO WILL ONLY MENTION A SLIGHT CHANCE. RAIN AMOUNTS SHOULD BE LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. MIN TEMPS IN THE 60S. SATURDAY...UPPER LOW/STRONG VORT MAX PROGGED TO DIVE SOUTHEAST INTO OUR REGION. THIS SHOULD ALLOW FOR MUCH MORE CLOUD COVER COMPARED TO TODAY. OPERATIONAL MODELS ALSO INCREASE COVERAGE OF SHOWERS STARTING IN OUR NW CWA IN THE MORNING AND THEN SPREADING OVER MOST OF THE CWA AS THE DAY PROGRESSES. OUR SW CWA SHOULD HAVE LESS CHANCES SOUTH OF THE VORT TRACK. WILL GO WITH CHANCE POPS IN THE MORNING THEN LIKELY POPS NORTHEAST HALF IN THE AFTERNOON. WITH ONLY HAVE CHANCE POPS IN OUR SW. AGAIN QPF AMOUNTS WILL BE RATHER LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. WITH PLENTY OF CLOUDS AND SHOWERS AROUND MAX TEMPS BE BELOW NORMAL AGAIN...IN THE RANGE FROM THE MID 70S NORTH TO AROUND 80 FAR SOUTH. ..HAASE.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... MOSTLY QUIET WITH TYPICAL AUGUST TEMPERATURES...CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THE MAIN FORECAST ISSUE. OVERALL....INITIALIZATION AND VERIFICATION AVERAGE WITH PRIMARY CHALLENGE THE POTENTIAL FOR A DECENT MCS EVENT MONDAY NIGHT INTO TUESDAY. LOCAL TOOLS AND CONCEPTUAL FRAMEWORKS SUPPORT ALL SOLUTIONS A BIT OVERDONE AND TOO FAR NORTH WITH RAINFALL AMOUNTS. VERIFICATION AT 18Z AND RUN TO RUN CONTINUITY SUPPORTS A 50/50 BLEND OF GFS AND HI-RES ECMWF WITH SLIGHTLY WIDER DIURNAL TEMPERATURES RANGES POSSIBLY NEEDED. SATURDAY NIGHT THROUGH MONDAY...LITTLE CHANGES WITH SOME LINGERING LIGHT EVENING SHOWERS IN FAR NORTHEAST SECTIONS SATURDAY WITH CLEARING BY SUNRISE. SEASONABLY MODERATE CANADIAN HIGH PRESSURE SYSTEM TO BRING SLIGHTLY BELOW NORMAL WITH FAIR SKIES OF MOSTLY FAIR WEATHER CUMULUS CLOUDS AND MODERATE HUMIDITY LEVELS. HIGHS 76-82F AND LOWS MOSTLY MID TO UPPER 50S SUNDAY AND MONDAY AM LATER SHIFTS MAY NEED TO WIDEN SLIGHTLY DIURNAL TEMPERATURE RANGES. MONDAY NIGHT AND TUESDAY...LOW TO MODERATE CHANCE POPS AS A MCS EVENT PASSES ALONG THE APPROACHING WEAK WARM FRONT. UPPER AIR ANALYSIS SUPPORTS CONVECTION SHOULD ROTATE TO THE SOUTHEAST WITH HEAVIEST RAINFALL AND STRONGEST STORMS PROBABLY SOUTH OF OUR AREA. THIS SHOULD BE CLARIFIED IN THE NEXT 12 TO 24 HOURS. AMOUNT OF CLOUDS AND PRECIPITATION WILL GREATLY IMPACT HIGH TEMPERATURES ON TUESDAY. WEDNESDAY THROUGH FRIDAY...CHANCE TO SLIGHT CHANCE POPS WEDNESDAY AHEAD OF ANOTHER FAST MOVING COOL FRONT IN NW FLOW WITH LIMITED FORCING AND MOISTURE SUGGESTED ATTM...NOT FAVORABLE FOR DECENT RAINFALL AMOUNTS AND COVERAGE. NEAR NORMAL TEMPERATURES WEDNESDAY. COOL FRONT TO PASS BY THURSDAY AM WITH SLIGHTLY BELOW NORMAL TEMPS AND DRY CONDITIONS THROUGH AT LEAST FRIDAY. ..NICHOLS.. && .AVIATION... VFR CONDS REMAINDER OF THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS OR LESS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/NICHOLS
Hazardous weather outlook, Aug 12, 11:41 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1141 AM CDT FRI AUG 12 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1141 AM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE
In the hours before
Special weather statement, Aug 12, 4:43 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT FRI AUG 12 2011
ILZ002-122245-
STEPHENSON-
443 PM CDT FRI AUG 12 2011
...STRONG THUNDERSTORM MOVING THROUGH STEPHENSON COUNTY...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FREEPORT...MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE AROUND 450 PM CDT...
RIDOTT AND DAKOTA AROUND 505 PM CDT...
ROCK CITY AROUND 515 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4250 8942 4222 8941 4220 8972 4237 8986
4245 8963 4250 8943
TIME...MOT...LOC 2142Z 242DEG 18KT 4229 8963
DLFLocal storm report, Aug 12, 4:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 S FREEPORT 42.28N 89.63W
08/12/2011 E0.88 INCH STEPHENSON IL TRAINED SPOTTER
WINDS AROUND 15-20 MPH.
&&
RAYWLocal storm report, Aug 12, 5:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL FREEPORT 42.29N 89.63W
08/12/2011 E0.25 INCH STEPHENSON IL TRAINED SPOTTER
1.1 INCHES OF RAIN SINCE 4 PM. WINDS ESTIMATED AT 30-40
MPH.
&&
RAYWLocal storm report, Aug 12, 5:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST FREEPORT ALBERTUS AIRPO 42.25N 89.58W
08/12/2011 M61 MPH STEPHENSON IL AWOS
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:43 PM CDT | Special Weather Statement | DVN | Stephenson | 62 min |
| Aug 12, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 22 min |
| Aug 12, 5:39 PM CDT | Tornado Warning | DVN | Stephenson | 26 min |
Nearby
Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.